DEBORAH R. DOYLE, M.D.; THOMAS L. McCURLEY, M.D.; JOHN S. SERGENT, M.D.
Thirteen reports of patients who developed polymyositis or dermatomyositis during treatment with D-penicillamine are reviewed and a fourteenth case is described. Twelve of the fourteen patients recovered after D-penicillamine was withdrawn; two patients died from cardiac involvement. Proximal muscle weakness was present in 13 patients and dermatomyositis in 4 patients. Dysphagia was the presenting symptom in 6 patients. Although D-penicillamine is useful in the management of rheumatoid arthritis, this drug should be used with caution and patients monitored closely for evidence of polymyositis or dermatomyositis.
DOYLE DR, McCURLEY TL, SERGENT JS. Fatal Polymyositis in D-Penicillamine-Treated Rheumatoid Arthritis. Ann Intern Med. 1983;98:327–330. doi: https://doi.org/10.7326/0003-4819-98-3-327
Download citation file:
Published: Ann Intern Med. 1983;98(3):327-330.
Rheumatoid Arthritis, Rheumatology.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use